Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 178, NWS Wichita, KS

August 17, 1997Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 1997, 4:26 AM CDT for Russell County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1997, 4:26 AM CDT (09:26 UTC)
Expired
Aug 17, 1997, 5:15 AM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2534 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 170929 RRA
SVRICT
KSC167-171015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
426 AM CDT SUN AUG 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  RUSSELL COUNTY - CENTRAL KANSAS

* UNTIL 515 AM CDT
 
* SOME TOWNS AFFECTED
    BUNKER HILL
    DORANCE
    WILSON LAKE

* AT 425 AM RADAR INDICATED A SEVERE THUNDERSTORM NEAR RUSSELL
  MOVING EAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


MATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:55 AM CDT, 31 minutes earlier.

Area forecast discussion, Aug 17, 3:55 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT SUN AUG 17 1997

...MESO/SHORT TERM...
INITIAL LN OF STG/SVR STMS WL BE EXITING SERN KS BY 09Z. SCT
CNVTN CONTG TO DVLP ALG SWD SAGGING CDFNT ACRS SCNTRL KS. YET
ANOTHER LN OF STG TSTMS DVLPG/MOVG EWD ALG H8 CDFNT JUST W OF
RSL-GBD LN. NET RESULT...XPCT TSTMS TO RMN QUITE NMRS ACRS
THE CWA THRU MOST OF THE MRNG...ENDING ACRS CNTRL KS BY MID-MRNG
WITH PASSAGE OF H8 CDFNT. ALTHO SFC FNT SHUD PUSH SWD INTO NRN OK
BY AFTN...WL STILL KEEP CHC OF TSTMS GOING ACRS SCNTRL/SERN KS
WHERE HIER H8 MSTR WL LAG INVOF H8 CDFNT. TEMP-WISE...FWC TEMPS
ARE MORE IN BALLPARK...COOLER...THIS RUN AND WL DEVIATE LTL.

...LONG TERM...
SOMEWHAT DRIER/COOLER AMS TO OVRSPRD CNTRL/SERN KS TNGT INTO
MIDDAY MON WITH ELY COMPONENT LO LVL FLO AS HIGH PRES SETTLES
SEWD ACRS THE MDWST/GRTLKS. SELY FLO WL DVLP ACRS CNTRL/SCNTRL KS
BY AFTN WITH MSTR/WRMFNT RETURNING NWD. BEST WAA/LIFT SHUD SET UP
FM CNTRL KS NWD INTO NE MON AFTN/EVE INVOF H8 WRMFNT...WITH CHC
OF LATE DAY TSRA. TEMP-WISE...FWC/FAN LUK RSNBL TNGT. HOWEVER
WL SHADE A BIT LWR ACRS CNTRL KS MON AS WRMFNT MAY BE A BIT SLOER
TO DVLP/MOV NWD...SIMILAR TO LAST WK.

DARMOFAL

ICT EB 086/067 087/070 090 13411
HUT EB 084/066 086/069 088 13311
RSL EB 080/062 084/067 087 132-2
EWK EB 084/066 086/068 088 13311
EQA EB 085/066 086/069 090 13511
WLD EB 087/068 088/071 090 13511
GBD EB 082/063 085/068 087 132-2
SLN EB 083/0B64 085/069 087 133-2
MPR EE 084/066 085/069 088 13311
CFV WB 087/067 086/069 089 13621
CNU WB 085/065 084/068 089 13611
K88 WB 084/064 084/068 089 13611=

.ICT...
KS...NONE.

In the hours before

Local storm report, Aug 17, 12:24 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1224 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    CLAFLIN                   KS   .75 INCH HAIL
08/16/97   BARTON

0950 PM    3 E ELLSWORTH             KS   1 INCH HAIL
08/16/97   ELLSWORTH

1000 PM    5 NW HOLYROOD             KS   1.75 INCH HAIL
08/16/97   ELLSWORTH

1016 PM    2 E HOISINGTON            KS   1 INCH HAIL
08/16/97   BARTON

MATT
Local storm report, Aug 17, 12:26 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1224 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    CLAFLIN                   KS   .75 INCH HAIL
08/16/97   BARTON

0950 PM    3 E ELLSWORTH             KS   1 INCH HAIL
08/16/97   ELLSWORTH

1000 PM    5 NW HOLYROOD8             KS   1.75 INCH HAIL
08/16/97   ELLSWORTH

1016 PM    2 E HOISINGTON            KS   1 INCH HAIL
08/16/97   BARTON

MATT
Special weather statement, Aug 17, 12:49 AM CDT, 3 hours 37 minutes before
KSZ049-051>053-170630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN AUG 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 695 EXPIRED AT 1 AM...

ALTHOUGH THUNDERSTORMS WERE STILL IN THE AREA AT 1246 AM...THEY WERE
BELOW SEVERE LIMITS AT THE TIME.  THESE STORMS MAY INCREASE TO
MARGINALLY SEVERE LEVELS...BUT FOR THE MOST PART SHOULD REMAIN BELOW
SEVERE LEVELS.  THEREFORE THE SEVERE THUNDERSTORM WATCH WHICH WAS IN
EFFECT FOR MARION...CHASE...MCPHERSON AND SALINE COUNTIES WILL BE
ALLOWED TO EXPIRE AT 1 AM.  HOWEVER...HEAVY RAIN AND HAIL AS LARGE
AS DIMES ARE STILL POSSIBLE...ESPECIALLY ACROSS MCPHERSON COUNTY
THROUGH 2 AM.

MATT
Special weather statement, Aug 17, 12:51 AM CDT, 3 hours 35 minutes before
KSZ049-051>053-170630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN AUG 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 695 EXPIRED AT 1 AM...

ALTHOUGH THUNDERSTORMS WERE STILL IN THE AREA AT 1246 AM...THEY WERE
BELOW SEVERE LIMITS AT THE TIME.  THESE STORMS MAY INCREASE TO
MARGINALLY SEVERE LEVELS...BUT FOR THE MOST PART SHOULD REMAIN BELOW
SEVERE LEVELS.  THEREFORE THE SEVERE THUNDERSTORM WATCH WHICH WAS IN
EFFECT FOR MARION...CHASE...MCPHERSON AND SALINE COUNTIES WILL BE
ALLOWED TO EXPIRE AT 1 AM.  HOWEVER...HEAVY RAIN AND HAIL AS LARGE
AS DIMES ARE STILL POSSIBLE...ESPECIALLY ACROSS MCPHERSON COUNTY
THROUGH 2 AM.

MATT
Local storm report, Aug 17, 3:46 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
344 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0025 AM    2 S MOUNDRIDGE            KS   WIND DAMAGE
08/17/97   MCPHERSON                      POWERLINES DOWN

0052 AM    5 S BURNS                 KS   60 MPH TSTM GUST
08/17/97   BUTLER

0112 AM    WICHITA                   KS   WIND DAMAGE
08/17/97   SEDGWICK                       US 54 BETWEEN GREENWICH RD
                                          AND 143RD ST EAST 20 POWER
                                          POLES BLOWN DOWN AND ROOF
                                          DAMAGED

0132 AM    HOLYROOD                  KS   1 INCH HAIL
08/17/97   ELLSWORTH

0149 AM    BUSHTON                   KS   .75 INCH HAIL
08/17/97   RICE

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:56 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth59 min
Aug 16, 9:57 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth63 min
Aug 16, 9:57 PM CDTSevere Thunderstorm WarningICTSaline63 min
Aug 16, 11:27 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion63 min
Aug 17, 12:49 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice61 min
Aug 17, 1:14 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick61 min
Aug 17, 5:18 AM CDTSevere Thunderstorm WarningICTReno47 min
Aug 17, 5:34 AM CDTSevere Thunderstorm WarningICTMcPherson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.